Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2017, 2:44 PM MDT for Larimer County, Weld County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2017, 2:44 PM MDT (20:44 UTC)
- Expired
- May 8, 2017, 3:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:01 PM MDT | HAIL 1.5 | 5 Ese Loveland, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WUUS55 KBOU 082044
SVRBOU
COC069-123-082130-
/O.NEW.KBOU.SV.W.0003.170508T2044Z-170508T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
244 PM MDT MON MAY 8 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
West central Weld County in northeastern Colorado...
Southeastern Larimer County in north central Colorado...
* Until 330 PM MDT
* At 242 PM MDT, a severe thunderstorm was located 4 miles southwest
of Johnstown, or 15 miles southwest of Greeley, moving north at 15
mph.
HAZARD...Half dollar size hail.
SOURCE...Public has reported quarter sized hail in Mead at 240 PM
MDT.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Fort Collins, western Greeley, Loveland, Windsor, Johnstown,
Milliken, Berthoud, Mead, Severance and Timnath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Large hail and damaging winds and cloud to ground lightning is
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4025 10489 4027 10514 4059 10511 4058 10476
TIME...MOT...LOC 2042Z 189DEG 12KT 4030 10498
HAIL...1.25IN
WIND...<50MPH
$$
DANKERS2 follow-up statements
454
WWUS55 KBOU 082104
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
304 PM MDT MON MAY 8 2017
COC069-123-082130-
/O.CON.KBOU.SV.W.0003.000000T0000Z-170508T2130Z/
Weld CO-Larimer CO-
304 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL WELD AND SOUTHEASTERN LARIMER COUNTIES...
At 302 PM MDT, a severe thunderstorm was located near Johnstown, or
12 miles west of Greeley, moving north at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters 4 miles east of Loveland reported
ping pong ball sized hail at 300 PM MDT.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Fort Collins, western Greeley, Loveland, Windsor, Johnstown,
Milliken, Berthoud, Severance and Timnath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4030 10487 4031 10509 4059 10511 4058 10476
TIME...MOT...LOC 2102Z 189DEG 12KT 4037 10497
HAIL...1.50IN
WIND...<50MPH
$$
DANKERS673
WWUS55 KBOU 082129
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
329 PM MDT MON MAY 8 2017
COC069-123-082139-
/O.EXP.KBOU.SV.W.0003.000000T0000Z-170508T2130Z/
Weld CO-Larimer CO-
329 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4030 10487 4031 10509 4059 10511 4058 10476
TIME...MOT...LOC 2129Z 189DEG 12KT 4045 10495
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:31 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 8, 11:31 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1131 AM MDT Mon May 8 2017 .UPDATE... Issued at 1130 AM MDT Mon May 8 2017 Water vapor satellite showing increasing moisture flowing north into the state while surface obs show high dewpoints spreading south following this mornings cold front. Current precipitable water values are between 0.4 and 0.5 inches. With more moisture advecting in, current forecasted PWs are between 0.75-1.0 over the urban corridor and plains, which is above the 90th percentile for this date. With good shear in place as northeasterly surface winds veer to the south-southwest at 500 mb, strong - if not severe strength storms will likely occur today, with large hail, heavy rain and strong outflow winds the main hazards expected today. High resolution models continue to show activity firing over the Palmer Divide just after noon, and then pushing northeast across the plains through the afternoon. Surface to 700 mb flow is expected to turn more southeasterly through the afternoon which will pile the moisture up more towards the northern urban corridor near the Cheyenne Ridge, though it is expected to stay more stable towards that area. The threat may be more for heavy rain that way than large hail or strong winds. For the rest of the plains, storms will be capable of large hail with CAPEs in the 1800-2000 J/kg range, heavy rain with PWs near an inch and strong outflow. One concern is the midlevel moisture that has pushed in over the central mountains and over the Palmer Ridge could limit the good heating for maximized CAPE over the plains this afternoon. Right now, this looks like it may just limit areas over the Palmer straight north over the Urban corridor - whereas areas further east should stay relatively clear. Still would expect the showers and thunderstorms across the area, but the stronger storms to remain east of the urban corridor out over the eastern plains. && .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Mon May 8 2017 Some lingering showers and isolated thunderstorms over eastern Elbert and Lincoln Counties should continue to weaken through the early morning hours. Main concern today and tonight will involve the severe thunderstorm potential this afternoon and evening. A closed upper low over Baja CA at 12z will move slowly eastward over the next 24 hrs, moving along the swrn AZ border by 12z TUE. This will result in a persistent but relatively weak southerly flow aloft over northeast CO. The QG forcing in the mid levels will be nearly neutral today, with some increase from the southwest tonight. At the surface, a weak cold front will push through the Denver area this morning. East to northeast post frontal winds will allow this boundary to settle along the Palmer Divide and Front Range Foothills this aftn and evening. Thunderstorms will likely initiate off this boundary early this afternoon. The best wind shear and instability will likely occur to the south and east of Denver along the Palmer Divide with the best heating and low level theta-e convergence develops. Boundary layer CAPES quite high by this afternoon ranging from 1800 to 2300 j/kg. The developing line then moves northeast through this evening, so best chc of severe storms would appear to be east of I-25 and south of I-76. The LCL's will be lower than yesterday but may still see some strong thunderstorm outflow winds in addition to large hail and isolated tornadoes. Speed shear not great but sufficient directional shear to support severe thunderstorms with BRN Shear values of 40 m2/s2 by 21z southeast of Denver. High temperatures in the mid to upper 70s expected. Overnight, showers will be decreasing but should be quite a bit over low bkn-ovc cloudiness and maybe patchy fog/drizzle toward 12z TUE. .LONG TERM...(Tuesday through Sunday) Issued at 353 AM MDT Mon May 8 2017 It still looks like an unsettled and possibly soggy week ahead across northeast Colorado. The southwestern U.S. upper low that has been rotating thunderstorms over eastern Colorado the past couple days will be moving towards the four corners area through Wednesday and then will slide off to our southeast by Thursday morning. As the upper low takes its slow journey out of the desert southwest, the moist southerly flow aloft will continue over easern Colorado. At lower levels, flow will be out of the east-southeast in the wake of today's cold frontal passage. This pattern will open up eastern Colorado to increasing Gulf of Mexico moisture for the next few days. As the airmass moistens, model soundings show that Tuesday and Wednesday afternoons will become fairly unstable with favorable wind shear profiles to support organized convection. Model soundings also forecast precipitable water values climbing to between .75 and 1.00 inch. SPC's Sounding Climatology page shows this to be near record high values for the second week of May. All of the ingredients seem to be coming together for active afternoons on Tuesday and Wednesday. Thursday looks like a continuation of elevated chances of rain and thunderstorms as the flow over the state switches to the north between the departing upper low over western Kansas and a building ridge over Wyoming. Cool temperatures will linger over the region and afternoon heating should be enough to destabilize the airmass. Friday should bring some drying to the plains as the upper ridge moves over the state. In the mountains, moisture lingering over the state and heating of the elevated terrain should be enough to fuel another round of afternoon showers. Middle range models hold the upper ridge over Colorado through Saturday but then begin to transition the upper flow to southwesterly as a trough begins carving out over the Pacific Northwest. Temperatures will back to seasonal levels, but PoPs will also be on the increase. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1130AM MDT Mon May 8 2017 Northerly winds have spread across the terminals behind this mornings front. Some mid-level ceilings are moving in from the south to increase coverage in the 12k-20k ft. By this afternoon, the airmass is expected to de- stabilize with scattered thunderstorms developing. ILS restrictions as ceilings may drop to 5000-6000 ft AGL. The thunderstorms will have the potential to produce strong gusty winds, brief heavy rains and hail. At this point, the heavy rain looks more like a given for the terminals and perhaps some small hail. Airport operations are expected to be impacted 21-00z as the thunderstorms move through, crossing from the south to the north. Rain showers will linger after 03z but thunderstorms should shift to the east of Denver by that time. Some high res models pointing to more activity after 06z, but will continue to follow their trends. Low overcast clouds may develop late this evening after 04z, with MVFR cigs 1500-3000 ft AGL developing, possibly dropping to less than 1000 ft AGL at KDEN after 06z tonight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Kriederman
Hazardous weather outlook, May 8, 10:42 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Mon May 8 2017 COZ030>051-091645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Mon May 8 2017 ...Severe thunderstorms possible this afternoon and early evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Low level moisture has increased behind a cold front earlier this morning, and mid and upper level moisture will be increasing in southerly flow ahead of a storm system over the Baja. Increasing shear will help bring the threat of stronger thunderstorms and some severe weather to the area by this afternoon and evening. Large hail, heavy rain and damaging thunderstorm winds will be the primary threats as a line of storms are expected to move northeast across the plains. An isolated tornado will also be possible within this line. The highest threat for severe storms will be focused over the Palmer Divide and the northeast plains south of I-76. Localized heavy rain could impact low lying areas and flood urban streets. Do not drive through flooded roadways. Snow levels will remain high, around 12,000 feet. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for showers and thunderstorms will continue Tuesday and Wednesday as a spring storm system approaches Colorado and then moves to our south. Strong to severe thunderstorms will be possible again Tuesday afternoon with large hail, damaging winds and brief heavy rains. Widespread rain and high mountain snow will be possible Wednesday and Thursday as the center of the storm system moves across northern New Mexico. A ridge of high pressure will build into the region on Friday with drier conditions expected Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by 3 PM MDT this afternoon.
In the hours before
Special weather statement, May 8, 2:37 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Denver CO 237 PM MDT MON MAY 8 2017 COZ041-046-082115- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 237 PM MDT MON MAY 8 2017 ...SPECIAL WEATHER STATEMENT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Agate, or 21 miles west of Limon, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Short lived funnels will also be possible with this storm. Locations impacted include... Agate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3932 10424 3957 10405 3951 10375 3923 10408 TIME...MOT...LOC 2037Z 216DEG 23KT 3934 10409 BOWEN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:25 PM MDT | Severe Thunderstorm Warning | BOU | Clear Creek, Jefferson | 21 min |
| May 8, 2:37 PM MDT | Special Weather Statement | BOU | Elbert | 38 min |
| May 8, 2:45 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Denver, Jefferson | 45 min |
| May 8, 2:50 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 28 min |
| May 8, 3:21 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Denver, Jefferson | 39 min |
| May 8, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert | 50 min |
| May 8, 3:33 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Jefferson | 57 min |
| May 8, 3:34 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 41 min |
| May 8, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| May 8, 4:15 PM MDT | Areal Flood Advisory | BOU | Weld | 90 min |
| May 8, 4:18 PM MDT | Special Weather Statement | BOU | Adams | 42 min |
| May 8, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 37 min |
| May 8, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| May 8, 4:46 PM MDT | Areal Flood Advisory | BOU | Adams | 89 min |
| May 8, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 25 min |
| May 8, 5:00 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| May 8, 5:20 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 40 min |
| May 8, 5:38 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln, Washington | 112 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.